Had a funny turn on the train - possibly AF?

I was diagnosed with persistent AF last summer and after a failed electro Cardioversion I was put on Amiodorone. I have had normal sinus rhythm for about the past 4-5 months, so two weeks ago my cardiologist took me off the amiodorone and I'm due to start a new med next week (can't remember the name!).

Anyway, I was on the train this morning when I suddenly got really acute heart fluttering and some discomfort in my chest. Then I felt really dizzy for a few minutes, I would have fallen over if I want sitting down, and felt quite weak for about 20-30 minutes afterwards.

One ambulance trip later and I'm currently at Leicester Glenfield Hospital having tests. My heart is still in NSR and there doesn't appear to be anything wrong, although I still feel very tired.

I'm wondering if this could have been an AF attack? It was a very different experience to anything I have felt previously and has left me feeling quite shaken.

I'm not after a diagnosis, as I'm sure I will get that son enough here, but had anyone experienced similar symptoms?

I was told that Amiodorone stays in your system for ages after withdrawal, so surely it's not stopped working already!

11 Replies

oldestnewest
  • This does sound like an AF event and I would have thought that the effect of the drug would have at least weakened by now. I'm sure the hospital will get to the bottom of it.

    Bob

  • Thanks Bob.

    I'm still in hospital, awaiting blood results, but everything looks fine. Dr said it looks like an acute episode paroxysmal AF and wants me to start my new meds today, so 1 week early. It's Sotalol.

  • My cardio has wanted me off Amiodarone for some time. I am on 200 mg and last year agreed to drop to 100mg. 3 weeks to the day I had a bad AF attack requiring hospitalisation and my Amiodarone was upped back to 200 mg.

    I tried again last month after having been on magnesium supplements for 3 months and 2 weeks after reducing to 100 mg I had an AF attack. Much milder - which I put down to the magnesium - and was able to manage it at home easily but first one I have had since January.

    Went back up to 150mg and am staying on that till 1st June when I expect to reduce again.

    Yes it has a long half life but it reduces much more quickly than you think. Traces are left behind in your body for a long time but nothing that would help stop AF.

    GL with the new meds.

  • Have they not offered to switch your meds?

  • Am seeing my cardio this week and no. Her suggestion was simply to drop Amiodarone - no switch or swap. With a history of bad AF attacks she suggests dropping the only anti-arrhythmic I take? Sheesh.

    I argued her to 100 mg but have not had great results as you can see above. She is below average compared to my previous cardio who was also an EP but is located several thousand km's away!

    Its been almost year since I have seen her so we'll see how we go - I don't actually know her very well so perhaps this visit will see some improvement.

  • Sounds like paroxysmal AF to me. I experience things very similar to yours initially then they descend into really dreadful symptoms requiring hospital care and intravenous morphine. They will sort you out, you are in the best place. They will get you on the best meds quickly.

  • I'm just a bit concerned as they want me to start the sotalol after only two weeks off the Amiodorone. I guess they know what they are doing though.

  • Joebob please ask them why sotalol as this is no longer approved for treatment of AF since new NICE guidelines last year.

    Bob

  • Any idea why it's no longer approved Bob?

  • No sorry just not appropriate I understand. Sotalol has both beta blocker and rhythm control functions but also can work on the ventricle which in some people would be a bad idea.

    Bob

  • They need to rule out a TIA. I assume you're on anti-coagulants? Did the event affect your sight and were you able to talk normally? Did you mention your problem to anyone on the train who could check you over?

    Mind you, if you were on South West Trains or Southern then such an event would be understandable!

You may also like...